Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 48, NWS Sioux Falls, SD

June 8, 2018Brule County, Charles Mix County, Gregory County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 8, 2018, 9:18 PM CDT for Brule County, Charles Mix County, Gregory County, South Dakota. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2018, 9:18 PM CDT (02:18 UTC)
Expired
Jun 8, 2018, 10:15 PM CDT
In force
57 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Brule County, SD, Charles Mix County, SD, Gregory County, SD

The radar

The Sioux Falls radar (KFSD), 209 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 9:38 PM CDTTSTM WND DMG1 Sw Chamberlain, SD3 INCH THREE LIMBS BROKEN AND OR POWER POLES BROKEN. MPING REPORT RECEIVED AT 959 PM. TIME OF EVENT BASED ON RADAR.
Jun 8, 9:38 PM CDTTSTM WND DMGChamberlain, SDWIND GUSTS ESTIMATED AT 60 TO 65 MPH BLEW A GARAGE DOOR IN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 5:55 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 755 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
755 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
2119 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

033 
WUUS53 KFSD 090218
SVRFSD
SDC015-023-053-090315-
/O.NEW.KFSD.SV.W.0048.180609T0218Z-180609T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
918 PM CDT FRI JUN 8 2018

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Charles Mix County in south central South Dakota...
  Gregory County in south central South Dakota...
  Brule County in south central South Dakota...

* Until 1015 PM CDT.

* At 918 PM CDT, severe thunderstorms were located along a line
  extending from near Reliance to 7 miles west of Iona to near
  Keyapaha, moving east at 40 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Severe thunderstorms will be near...
  Chamberlain around 935 PM CDT.
  Kimball around 1005 PM CDT.

Other locations impacted by these severe thunderstorms include Dixon
In Gregory County and Pukwana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4350 9953 4350 9929 4352 9928 4357 9934
      4364 9936 4367 9947 4370 9941 4377 9941
      4380 9936 4386 9931 4390 9936 4393 9936
      4393 9881 4344 9880 4300 9932 4300 9953
TIME...MOT...LOC 0218Z 275DEG 35KT 4391 9956 4351 9956 4304 10019 

HAIL...<.75IN
WIND...70MPH
 
$$

Hanko
1 follow-up statement
316 
WWUS53 KFSD 090249
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
949 PM CDT FRI JUN 8 2018

SDC015-023-053-090315-
/O.CON.KFSD.SV.W.0048.000000T0000Z-180609T0315Z/
Charles Mix SD-Gregory SD-Brule SD-
949 PM CDT FRI JUN 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHWESTERN CHARLES MIX...GREGORY AND BRULE COUNTIES...

At 947 PM CDT, severe thunderstorms were located along a line
extending from near Shelby to 12 miles east of Iona to near Wewela,
moving east at 40 mph.

HAZARD...70 mph wind gusts.

SOURCE...Emergency management. At 938 PM CDT, 65 mph winds and 
         damaged garage doors were reported in Chamberlain. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

These severe storms will be near...
  Kimball around 1010 PM CDT.

Other locations impacted by these severe thunderstorms include Dixon
In Gregory County and Pukwana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4350 9953 4350 9929 4352 9928 4357 9934
      4364 9936 4367 9947 4370 9941 4377 9941
      4380 9936 4386 9931 4390 9936 4393 9936
      4393 9881 4344 9880 4300 9932 4300 9953
TIME...MOT...LOC 0247Z 274DEG 33KT 4389 9920 4349 9920 4302 9983 

HAIL...<.75IN
WIND...70MPH
 
$$

Hanko

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 8:05 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 8, 8:05 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
805 PM CDT Fri Jun 8 2018

.SHORT TERM...(This evening through Saturday)
Issued at 351 PM CDT Fri Jun 8 2018

Current surface analysis indicating a warm front lying across
northeastern into north central Nebraska this afternoon, with some
convection breaking out just to the southeast of our CWA over west
central IA. Cannot rule out a thunderstorm in our extreme
southeastern counties over the next couple of hours, but anticipate
most of this activity to remain out of our area. The remainder of
the early/mid evening should be quiet, before activity develops in
the late evening over western/central SD as a shortwave begins to
push eastward out of Wyoming around 00Z. Meanwhile the
aforementioned warm front pushes to the north overnight, being
situated over east central SD/southwestern MN by Saturday morning.
While there are the usual CAM model differences, the general trend
is for the western SD convection to encroach on our western CWA
after 03Z. Convective parameters will support severe storms with
steep lapse rates, ML CAPE running around 2500 J/KG and bulk shear
of near 35 kts. Greatest threat would be large hail and damaging
winds. Models have been hinting at the convection becoming focused
in two areas of our CWA overnight - one across the Highway 14
corridor where there is greater upper level support as the
aforementioned shortwave tracks northward around the upper level
ridge, and a secondary focus for convection along the MO River
corridor closer to a strengthening low level jet through Nebraska
and positioned closer to the better instability axis/edge of the CAP.

On Saturday, may see a break in the convection by mid morning, with
additional thunderstorm development possible in the afternoon,
mainly through southwestern MN and the IA Great Lakes as the
aforementioned surface front remains stationary across the area. It
will be another warm day with an upper level ridge overhead, and
highs mostly mid to upper 80s.

.LONG TERM...(Saturday night through Friday)
Issued at 351 PM CDT Fri Jun 8 2018

The upper level ridge axis begins to slide eastward on Sunday as
upper level energy deepens over the Northern Rockies. Sunday will be
the warmest day of the next few, and it will be breezy with highs
into the lower to mid 90s over much of the area. Though there are
model differences, much of the day should remain dry.

The upper level energy slides across southern Canada into the middle
of next week, resulting in a zonal upper level flow across the
region. This will lead to cooler temperatures, albeit just above
normal through the period, with highs mainly lower to mid 80s.
There will be periodic thunderstorm chances, with model consensus
focused on Monday and Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 805 PM CDT Fri Jun 8 2018

Aviation concerns will be centered on organized convection pushing
out of central SD late evening. Main impacts appear to be heading
down the Missouri River corridor toward KSUX with a threat for
strong wind gusts, perhaps impacting areas as far north as KFSD.
Likely core of storms will contain brief IFR to MVFR visibility
and perhaps some MVFR ceilings, but will limit mentions of non-VFR
conditions to just a couple of hours, along with potential for
winds gusts of 30 to 40 kts, which could also occur with wake low
developing beneath trailing stratiform area. Much more tranquil
conditions on Saturday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...Chapman
Hazardous weather outlook, Jun 8, 6:02 PM CDT, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
602 PM CDT Fri Jun 8 2018

IAZ001-012-020-031-MNZ071-072-080-089-097-098-NEZ013-014-
SDZ038>040-053>056-059>062-065>071-092315-
Lyon IA-Sioux-Plymouth-Woodbury-Lincoln MN-Lyon MN-Murray-Nobles-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Sanborn-
Miner-Lake-Moody-Davison-Hanson-McCook-Minnehaha-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
602 PM CDT Fri Jun 8 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Scattered thunderstorms will be possible in the early morning
Saturday through late morning Saturday. A few storms may be
marginally severe with hail up to the size of nickels and isolated
wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorm chances will be very skittish this weekend and early
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible after midnight.

SDZ050-052-057-058-063-064-092315-
Gregory-Jerauld-Brule-Aurora-Charles Mix-Douglas-
602 PM CDT Fri Jun 8 2018

This Hazardous Weather Outlook is for portions of central South
Dakota and south central South Dakota.

.DAY ONE...Tonight

Thunderstorms will push into south central South Dakota mid to
late evening, with severe weather possible. There is an enhanced
risk of severe weather with hail up to the size of golf balls and
wind gusts up to 70 mph. The severe threat will diminish in the
early morning hours Saturday, as the storms exit the area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorm chances will be very skittish this weekend and early
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely after 8 pm this evening.

IAZ002-003-013-014-021-022-032-MNZ081-090-092315-
Osceola-Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-Ida-
Cottonwood-Jackson-
602 PM CDT Fri Jun 8 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, and southwest Minnesota.

.DAY ONE...Tonight

Isolated showers and thunderstorms will be possible through
sunset, however the activity should not be severe. Small hail and
gusty winds will be possible.

There will a small chance for additional thunderstorms to move
across the area late tonight and continue through Saturday
afternoon. The threat for severe weather is marginal, with a few
storms capable of small hail and wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms may linger Saturday but severe weather is
not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be needed.

In the hours before

Local storm report, Jun 8, 7:06 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
706 PM CDT FRI JUN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             ARNOLDS PARK            43.36N 95.13W
06/08/2018  M1.00 INCH       DICKINSON          IA   LAW ENFORCEMENT

&&

TRM
Local storm report, Jun 8, 7:08 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
708 PM CDT FRI JUN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     HAIL             MILFORD                 43.33N 95.15W
06/08/2018  M0.88 INCH       DICKINSON          IA   TRAINED SPOTTER

&&

TRM
Local storm report, Jun 8, 7:14 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
714 PM CDT FRI JUN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     HAIL             1 SE WEST OKOBOJI       43.34N 95.15W
06/08/2018  M0.75 INCH       DICKINSON          IA   BROADCAST MEDIA

            DIME SIZED HAIL AT INTERSECTION OF HIGHWAYS
            71 AND 86.

&&

TRM
Local storm report, Jun 8, 7:20 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
720 PM CDT FRI JUN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             SPENCER                 43.15N 95.15W
06/08/2018  E1.00 INCH       CLAY               IA   TRAINED SPOTTER

&&

TRM
Local storm report, Jun 8, 7:28 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
728 PM CDT FRI JUN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     HAIL             SPENCER                 43.15N 95.15W
06/08/2018  M1.50 INCH       CLAY               IA   TRAINED SPOTTER

&&

TRM
Local storm report, Jun 8, 7:31 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
731 PM CDT FRI JUN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             9 E ROUND LAKE          43.51N 95.29W
06/08/2018  E1.00 INCH       JACKSON            MN   PUBLIC

&&

TRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 10:09 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Jerauld51 min
Jun 8, 10:35 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix, Douglas, Gregory55 min
Jun 9, 12:10 AM CDTSevere Thunderstorm WarningFSDDouglas, Hutchinson50 min
Jun 9, 12:37 AM CDTSevere Thunderstorm WarningFSDHanson, Hutchinson38 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.